New York, 2011

Tornado and Flash Flooding in New York, April 28, 2011

April 28, 2011 · NWS ALY · 12 events in 9 counties and zones

An anomalously warm and humid air mass was over eastern New York April 27th and 28th. Temperatures were 15 to 25 degrees above normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An anomalously warm and humid air mass was over eastern New York April 27th and 28th. Temperatures were 15 to 25 degrees above normal. A warm front lifted north of the region on Wednesday, April 27th with an area of heavy showers and embedded thunderstorms. This front became stationary near the Saint Lawrence River Valley and northern New England. A disturbance in the upper levels of the atmosphere and an area of low pressure moving towards the Great Lakes Region focused another round of showers and thunderstorms that impacted the western and central Mohawk Valley, Adirondack region, and the Upper Hudson River Valley including the Lake George Region late Wednesday afternoon into the early evening, April 27th.

Another wave of low pressure moved into the eastern Great Lakes Region Thursday morning, April 28th. This low intensified as it approached and had strong upper level support favorable for strong to severe thunderstorms. A supercell thunderstorm produced a tornado that touched down in southern Herkimer County producing damage in Frankfort early in the morning. Severe thunderstorms produced damaging winds north and west of the Capital Region during the morning hours. Very heavy rainfall was associated with the storms.

Lightning strikes started fires in a couple locations. The Mayfield Presbyterian Church in Fulton County was destroyed and the Stuyvesant Reformed Church in Columbia County suffered minimal damage.| |On June 10th, The U.S. Department of Homeland Security's Federal Emergency Management Agency (FEMA) announced that federal disaster assistance had been made available to the state of New York to supplement state and local recovery efforts in the area struck by storms, flooding, tornadoes, and straight-line winds during the period of April 26 to May 8, 2011. This includes the counties of Hamilton, Herkimer, and Warren in east central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 28, 3:57 AM EST, 7 minutes earlier.

Area forecast discussion, Apr 28, 3:57 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
457 AM EDT THU APR 28 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS MORNING AND MOVE ACROSS
THE REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS
WERE OCCURRING AHEAD OF THE FRONT...SOME WITH DAMAGING WINDS AND
HEAVY RAINFALL. WITH THE PASSAGE OF THIS COLD FRONT...A MORE
SEASONABLE AIRMASS WILL BE USHERED INTO THE REGION AS WE HEAD INTO
THE WEEKEND...WITH FAIR CONDITIONS RETURNING BY SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ATTM...CONCENTRATING ON SEVERE WX WATCHES AND WARNINGS FROM BAND
OF CONVECTION WHICH WAS MOVING INTO THE WESTERN PORTION OF THE
AREA FROM THE SOUTHWEST. CELLS WITH ROTATION CONTINUE MOVING
IN A LINE EXTENDING FROM JUST WEST OF BGM TO EAST OF RME AND
THEN NORTH INTO HERKIMER AND HAMILTON COS. COORDINATED WITH BGM
AND SPC ON SVR TSTM WATCH #249. CURRENTLY THE WEATHER IS FAIRLY
QUIET FARTHER EAST. STRONG SW OF 35 TO 65 KTS INDICATED BY VWPS
ON AREA RADARS.  MODEL SOUNDINGS INDICATE PWAT OF 1.7 INCHES
WITH MUCAPES IN THE 500 TO 1500 J/KG ACROSS THE REGION TIL
THE FRONTAL PASSAGE.

WE HAVE POPS CATEGORICAL WEST AND LIKELY OVER THE REST OF THE
FCST AREA EARLY THIS AM...THEN LIKELY TIL SHORTLY AFTER NOON
WITH POPS DECREASING TO CHC FROM WEST TO EAST...THEN TO SLIGHT
CHANCE OVER THE WESTERN PORTION OF OUR FCST AREA BY LATE IN
THE AFTERNOON. STRONG SOUTHERLY WINDS WILL GRADUALLY VEER TO
A WESTERLY DIRECTION BY LATE AFTERNOON AND BEGIN TO DIMINISH.
HIGH TEMPS TODAY WILL RANGE FROM THE UPPER 60S ACROSS THE
ADIRONDACKS AND HIGHER ELEVS OF SOUTHERN VERMONT...CATSKILLS
...BERKSHIRES...AND LITCHFIELD HILLS TO THE MID 70S IN THE
CAPITAL DISTRICT...LAKE GEORGE REGION...AND THE MOHAWK VALLEY.
WE HAVE ALSO EXTENDED AND EXPANDED THE FLOOD WATCH OVER THE
AREA DUE TO THE WET CONDITION OF THE GROUND...PERSISTENT
RAINFALL...AND HIGH RIVER AND STREAM LEVELS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THIS EVENING...SOME SHOWERS MAY LINGER EARLY ACROSS EASTERN AREAS.
OTHERWISE...EXPECT A LULL IN THE PRECIP...BEFORE SOME ISOLATED TO
SCATTERED RAIN SHOWERS REDEVELOP FROM NW TO SE TOWARD FRIDAY MORNING
AHEAD OF THE UPPER LEVEL TROUGH. AS THIS TROUGH SWEEPS EARLY
FRIDAY MORNING...SCATTERED SHOWERS SHOULD AFFECT MUCH OF THE CENTRAL
AND NORTHERN PORTIONS OF THE REGION...WITH THE POSSIBILITY OF SOME
RUMBLES OF THUNDER AS WELL AS A MID LEVEL COLD POOL MOVES  ACROSS.
OTHERWISE...GENERALLY FOLLOWED CLOSE TO MET MOS DURING THIS PERIOD
FOR TEMPS.

SOME LINGERING SHOWERS OF RAIN/SNOW WILL BE POSSIBLE ACROSS THE
SOUTHERN ADIRONDACKS FRIDAY NIGHT. THEN...EXPECT MOSTLY SUNNY
SKIES FOR SAT...WITH TEMPS GENERALLY REACHING THE MID OR UPPER 60S
IN VALLEYS...AND 50S ACROSS HIGHER ELEVATIONS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HPC GUIDANCE.  THE PERIOD BEGINS WITH A RIDGE OF HIGH PRESSURE FROM
GREENLAND THROUGH LABRADOR AND NEW ENGLAND TO THE CAROLINAS COAST
GIVING WAY TO A WARM FRONT WHICH WILL BRING A DECENT CHANCE OF RAIN
TO OUR AREA FOR THE START OF THE WEEK.  THE FRONT WILL BE ASSOCIATED
WITH WEAK LOW PRESSURE WHICH WILL TRACK SLOWLY THROUGH SOUTHEAST
ONTARIO AND SOUTHERN QUEBEC MONDAY THROUGH TUESDAY.

A LACK OF MID-LEVEL MOMENTUM WILL HELP SLOW THE FRONT...KEEP
CLOUDINESS PLENTIFUL AND CAP INSTABILITY FOR THE EARLY-WEEK
PERIOD...WITH A CHANCE OF SHOWERS MONDAY NIGHT THROUGH TUESDAY
NIGHT.  WITH A WEAK COASTAL LOW NEAR NEW JERSEY WEDNESDAY NOT
EXPECTED TO DEVELOP...THE FRONT SHOULD CONTINUE TO MOVE ON...AND THE
MID-WEEK PERIOD WILL BECOME BASICALLY DRY AS HIGH PRESSURE MOVES
SLOWLY IN FROM THE WEST.

DAYTIME HIGH TEMPERATURES WILL START OFF SEVERAL DEGREES ABOVE
NORMAL...BUT THEN PROGRESS TO SEVERAL DEGREES BELOW NORMAL BY
WEDNESDAY.  DUE TO THE WARM FRONT AND CLOUDINESS...OVERNIGHT LOWS
WILL BE SEVERAL DEGREES ABOVE NORMAL SUNDAY NIGHT THROUGH WEDNESDAY
NIGHT.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
UNSETTLED WEATHER WILL CONTINUE TO AFFECT ALL TERMINALS THROUGH
MUCH OF THE TAF PERIOD ENDING AT 06Z FRIDAY.

AS OF 130 AM...THE REGION WAS BETWEEN TWO AREAS OF CONVECTION.
ONE AREA PASSED THROUGH DURING THE LATE EVENING HOURS AND WAS
JUST EAST OF KGFL. THIS AREA COVERED THE NORTHEASTERN ADIRONDACKS
AND THE CHAMPLAIN VALLEY. IT WAS MOVING TOWARD THE NORTHEAST
AROUND 50 KNOTS AND THUS WILL NO LONGER AFFECT THE REGION.

A SECOND AREA OF CONVECTION EXTENDED FROM KRME SOUTHWEST INTO
CENTRAL AND SOUTHWESTERN PA. THIS AREA WILL MOVE INTO THE REGION
AROUND DAYBREAK. BEFORE IT REACHES THE AREA WE MAY EXPECT FLIGHT
CONDITIONS TO DETERIORATE SOME AS THE VERY MOIST AIR MASS COOLS
WITH LOW CLOUDS AND SOME LIGHT FOG. AT THIS POINT WE ARE NOT
LOOKING FOR MORE THAN A BRIEF PERIOD OF IFR AT THE TAF SITES
IF THAT. HOWEVER IFR CIGS MAY BE ENCOUNTERED ACROSS THE HIGHER
TERRAIN EAST AND WEST OF THE HUDSON VALLEY.

ANOTHER ROUND OF SHOWERS ALONG WITH SOME EMBEDDED THUNDERSTORMS
WILL BEGIN THIS MORNING AS A FRONTAL SYSTEM APPROACHES FROM THE
WEST AND MOVES ACROSS THE REGION. AT THIS POINT WE HAVE USED
THE CB CLOUD TYPE TO INDICATE THE POSSIBILITY OF CONVECTION.
MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE OVER WITH
BY 00Z...WITH POST FRONTAL STRATUS AT KALB AND KGFL AND SOME
HIGHER CLOUDS AT KPOU FOR THE EVENING.

SURFACE WINDS WILL BE SOUTHERLY AT 5 TO 15 KTS DURING THE PREDAWN
HOURS...THEN PICK UP TO 10 TO 20 KTS WITH GUSTS OVER 25 KTS AFTER
DAYBREAK. WINDS WILL BECOME SOUTHWEST LATER ON IN THE DAY.

WINDS ALOFT...INDICATED BY DOPPLER RADAR...SOUTHWEST 50 TO 60 KTS.

OUTLOOK...
TONIGHT...VFR/MVFR...A FEW -SHRAS POSSIBLE IN THE EVENING. WINDY.
FRI...VFR/MVFR...CHC -SHRA MAINLY IN THE AFTERNOON. WINDY.
SAT...VFR...NO SIG WX.
SUN...VFR...SLIGHT CHC -SHRA.
SUN NIGHT-MON...VFR/MVFR...CHC -SHRA.

&&

.FIRE WEATHER...
A COLD FRONT WILL APPROACH THE REGION THIS MORNING AND MOVE ACROSS
THE REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS
WERE OCCURRING AHEAD OF THE FRONT...SOME WITH DAMAGING WINDS AND
HEAVY RAINFALL. WITH THE PASSAGE OF THIS COLD FRONT...A MORE
SEASONABLE AIRMASS WILL BE USHERED INTO THE REGION AS WE HEAD INTO
THE WEEKEND...WITH FAIR CONDITIONS RETURNING BY SATURDAY.

WET FLAG CONDITIONS WILL PRETTY MUCH BE THE RULE THROUGH FRIDAY
EVENING.

THE RH WILL RECOVER TO 90-100 PERCENT TONIGHT...THEN FALL TO 45-55
PERCENT BY LATE THURSDAY AFTERNOON. THE RH SHOULD RECOVER TO 75-95
PERCENT THU NT.

SOUTH WINDS WILL BE  20-30 MPH TODAY...THEN GRADUALLY VEER AROUND
TO THE WEST AND DIMINISH THIS EVENING AND TONIGHT.

&&

.HYDROLOGY...
A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF OUR FORECAST AREA IN
NEW YORK STATE EXCEPT FOR THE MID HUDSON REGION AND TACONICS.
THE WATCH IS ALSO IN EFFECT FOR THE SOUTHERN THIRD OF VERMONT.
EXPECT REPEATED SHOWERS AND EMBEDDED THUNDERSTORMS...SOME OF
WHICH MAY HAVE TORRENTIAL RAINFALL.  RUNOFF POTENTIAL IS VERY
HIGH DUE TO THE PERSISTENT RAINFALL OVER THE LAST TWO WEEKS
AND RIVER AND STREAM LEVELS ARE HIGH. MANY RIVERS IN THE
ADIRONDACKS ARE AT MODERATE TO MAJOR FLOOD LEVELS FROM THE
LAST TWO ROUNDS OF RAINFALL ALONG WITH MELTING OUT MUCH OF
THE REMAINING WINTER SNOWPACK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ032-033-
     038>043-047>054-058-063-082>084.
MA...NONE.
VT...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VTZ013>015.

&&

SYNOPSIS...RCK
NEAR TERM...IAA/RCK/KL
SHORT TERM...RCK/KL
LONG TERM...ELH
AVIATION...RCK
FIRE WEATHER...RCK
HYDROLOGY...IAA/RCK
Hazardous weather outlook, Apr 27, 11:52 PM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1252 AM EDT THU APR 28 2011

NYZ032-033-038>043-047>054-082>084-281100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
1252 AM EDT THU APR 28 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS...LAKE
GEORGE SARATOGA REGION...MOHAWK AND SCHOHARIE VALLEYS...AND THE
CAPITAL DISTRICT.

.DAY ONE...OVERNIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS CHANCE FOR THUNDERSTORMS AND THE POSSIBILITY A FEW MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS ARE LIKELY THURSDAY AHEAD OF...AND ALONG A COLD
FRONT APPROACHING FROM THE WEST. THERE IS A SLIGHT CHANCE SOME
STORMS WILL BECOME SEVERE DURING THE MORNING INTO THE EARLY
AFTERNOON...PRODUCING DAMAGING WIND GUSTS OF 58 MPH OR
HIGHER...ALONG WITH LARGE HAIL ONE INCH IN DIAMETER OR GREATER.
THE STORMS WILL MOVE FROM THE WEST SOUTHWEST...TOWARD THE EAST
NORTHEAST AT 45 TO 55 MPH.

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH TO SOUTHWEST WINDS WILL BE
POSSIBLE THURSDAY MORNING AHEAD OF THE COLD FRONTAL PASSAGE.
SHOULD THE POTENTIAL FOR NON THUNDERSTORM WIND GUSTS OF 46 MPH OR
MORE INCREASE...THEN WIND ADVISORIES WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ013>015-281100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1252 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEASTERN
CATSKILLS...MID HUDSON VALLEY...THE BERKSHIRES...LITCHFIELD COUNTY
AND SOUTHERN VERMONT.

.DAY ONE...OVERNIGHT.

THERE IS CHANCE FOR THUNDERSTORMS AND THE POSSIBILITY A FEW MAY
BECOME SEVERE...PLUS PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY AHEAD OF...AND ALONG A COLD
FRONT APPROACHING FROM THE WEST. THERE IS A SLIGHT CHANCE SOME
STORMS WILL BECOME SEVERE PRODUCING DAMAGING WIND GUSTS. THE STORMS
WILL MOVE FROM THE WEST...TOWARDS THE EAST AT 40 TO 50 MPH.

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH TO SOUTHWEST WINDS WILL BE
POSSIBLE THURSDAY MORNING AHEAD OF THE COLD FRONTAL PASSAGE.
SHOULD THE POTENTIAL FOR NON THUNDERSTORM WIND GUSTS OF 46 MPH OR
MORE INCREASE...THEN WIND ADVISORIES WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 27, 10:22 PM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1122 PM EDT WED APR 27 2011

NYZ033-038-042-082-280345-
HAMILTON NY-NORTHERN WARREN NY-NORTHERN FULTON NY-
SOUTHERN HERKIMER NY-
1122 PM EDT WED APR 27 2011

...STRONG THUNDERSTORMS IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GOLDEN BEACH CAMPGROUND TO 14
MILES WEST OF LEWEY LAKE CAMPGROUND TO 15 MILES WEST OF LAKE
PLEASANT TO 24 MILES SOUTHWEST OF LAKE PLEASANT...AND MOVING
NORTHEAST AT 55 MPH.

THUNDERSTORMS WILL BE NEAR...
BLUE MOUNTAIN LAKE BY 1130 PM EDT
LAKE DURANT CAMPGROUND BY 1135 PM EDT
MOFFITT BEACH CAMPGROUND...LAKE PLEASANT...LEWEY LAKE CAMPGROUND AND
SPECULATOR BY 1140 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
THURSDAY MORNING FOR EASTERN NEW YORK.

LAT...LON 4408 7427 4397 7425 4392 7432 4382 7421
      4383 7414 4381 7408 4349 7419 4314 7486
      4354 7473 4389 7465
TIME...MOT...LOC 0321Z 234DEG 49KT 4385 7457 4363 7462
          4347 7466 4328 7474
Local storm report, Apr 27, 10:32 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1132 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND DMG     DOLGEVILLE              43.10N 74.77W
04/27/2011                   HERKIMER           NY   TRAINED SPOTTER

            A LARGE TREE AND WIRES DOWN ON HOWARD STREET IN THE
            VILLAGE. SPOTTER MEASURED A WIND GUST OF 41 MPH JUST
            OUTSIDE THE VILLAGE.

&&
Special weather statement, Apr 27, 11:22 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1222 AM EDT THU APR 28 2011

NYZ041-043-050-083-084-VTZ013-280445-
BENNINGTON VT-SOUTHERN WASHINGTON NY-NORTHERN WASHINGTON NY-
SOUTHEAST WARREN NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
1222 AM EDT THU APR 28 2011

...STRONG THUNDERSTORMS IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 1219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FORT EDWARD TO 7 MILES SOUTH OF FORT EDWARD TO 9 MILES WEST OF
GREENWICH TO ROUND LAKE...OR ALONG A LINE EXTENDING FROM HUDSON FALLS
TO 9 MILES SOUTH OF HUDSON FALLS TO SARATOGA SPRINGS TO 6 MILES
NORTHWEST OF MECHANICVILLE...AND MOVING NORTHEAST AT 45 MPH.

THUNDERSTORMS WILL BE NEAR...
HARTFORD BY 1235 AM EDT
GREENWICH BY 1240 AM EDT
GRANVILLE AND SALEM BY 1245 AM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT
THURSDAY MORNING FOR EASTERN NEW YORK.

LAT...LON 4316 7329 4286 7389 4302 7378 4313 7367
      4331 7367 4351 7325 4332 7325 4331 7317
TIME...MOT...LOC 0421Z 236DEG 40KT 4327 7359 4318 7357
          4309 7366 4299 7374
Special weather statement, Apr 27, 11:45 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1245 AM EDT THU APR 28 2011

NYZ043-084-VTZ013-280500-
BENNINGTON VT-SOUTHERN WASHINGTON NY-NORTHERN WASHINGTON NY-
1245 AM EDT THU APR 28 2011

...STRONG THUNDERSTORMS IN

  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...

AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...
AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GRANVILLE TO 9 MILES SOUTHWEST OF GRANVILLE TO 17 MILES
SOUTHWEST OF GRANVILLE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH
OF FAIR HAVEN TO 13 MILES WEST OF DANBY TO 7 MILES NORTH OF SALEM TO
SALEM...AND MOVING NORTHEAST AT 60 MPH.

THUNDERSTORMS WILL BE NEAR...
TIPLADY...PORTER...EAST HEBRON AND CHAMBERLIN MILLS BY 1250 AM EDT
RUPERT BY 1255 AM EDT

LAT...LON 4330 7314 4307 7355 4324 7340 4333 7332
      4351 7332 4355 7325 4353 7323 4332 7325
      4332 7315
TIME...MOT...LOC 0444Z 231DEG 50KT 4348 7324 4339 7322
          4330 7330 4320 7338

The radar

The Ft Drum radar (KTYX), 91 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Herkimer

When
April 28, 4:04 AM EST to 4:07 AM EST
Where
Herkimer County, 0.63 mi WNW of Frankfort Utica Arpt to 0.4 mi ENE of Frankfort Center
Rating
EF1
Path length
2.88 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
43.022, -75.182

A National Weather Service survey team confirmed a tornado in Frankfort, an EF1 with estimated maximum wind speed of 100 mph. Numerous trees were snapped and uprooted. Structural damage to homes included roofs and siding being torn off. A garage was moved off its foundation. Significant damage occurred to a house on Brockway Road.

Thunderstorm Wind, Herkimer

When
April 28, 4:40 AM EST
Where
Herkimer County, 0.33 mi E of Burrell Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.130, -74.844

Three pine trees were reported sheared and/or uprooted due to strong thunderstorm winds on Route 170A just south of Route 29 in Salisbury Center. In addition, three sheds were reported blown apart and one rolled along with bricks missing from the chimney of a house.

Thunderstorm Wind, Hamilton

When
April 28, 5:10 AM EST
Where
Hamilton County, 1.23 mi E of Speculator
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.498, -74.346

Trees were reported down due to strong thunderstorm winds along Route 30 outside the Village of Speculator.

Flash Flood, Herkimer

When
April 28, 5:25 AM EST
Where
Herkimer County, 3.34 mi W of Newport to 3.22 mi W of Newport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.183, -75.086

A car rescue occurred on Strumlock Road near Honey Hill Road in Newport due to high water from heavy rainfall.

Thunderstorm Wind, Fulton

When
April 28, 5:29 AM EST
Where
Fulton County, 1.03 mi NNE of Progress
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.064, -74.293

A tree was reported down on a house on Blanchard Road due to strong thunderstorm winds just outside of the City of Gloversville.

Flash Flood, Herkimer

When
April 28, 6:00 AM EST to 12:00 PM EST
Where
Herkimer County, 0.88 mi WSW of Gravesville to 1.26 mi W of West Schuyler
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.245, -75.136

The West Canada Creek and its tributaries were out of their banks and causing widespread flooding of roadways with the shoulders of many roads washed away. Widespread basement flooding also occurred.

The following roads were reported closed due to flooding:|Route 8 between Route 28 in Poland and Route 10 in Piseco, washed away in several locations.|Route 8/28 bridge across the West Canada Creek at the Herkimer-Onieda county border.|Route 28 between the villages of Middleville and Newport.|Route 168 east of Route 28 in the Town of Mohawk.

Thunderstorm Wind, Warren

When
April 28, 6:00 AM EST
Where
Warren County, 0.84 mi NE of Bolton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.538, -73.667

Trees and wires were reported down due to strong thunderstorm winds on Route 9N in Bolton.

Thunderstorm Wind, Schenectady

When
April 28, 6:25 AM EST
Where
Schenectady County, 0.75 mi ESE of Schenectady
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.796, -73.907

Numerous tree limbs reported down due to strong thunderstorm winds in Central Park in Schenectady.

Thunderstorm Wind, Schoharie

When
April 28, 6:30 AM EST
Where
Schoharie County, 1.02 mi E of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.600, -74.330

Multiple trees and wires were reported down due to strong thunderstorm winds in Milddleburgh.

Thunderstorm Wind, Saratoga

When
April 28, 6:50 AM EST
Where
Saratoga County, 1.57 mi ESE of Gansevoort
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.192, -73.641

Route 32, Schuylerville Road, between Route 50 and Jewell Road was reported closed because of downed wires due to strong thunderstorm winds just to the east of the Village of Ganesvoort.

Thunderstorm Wind, Greene

When
April 28, 9:51 AM EST
Where
Greene County, 0.3 mi NW of Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.303, -74.333

A tree limb was reported down on wires and burning on Sutton Hollow Road in Ashland due to strong thunderstorm winds.

Thunderstorm Wind, Ulster

When
April 28, 10:08 AM EST
Where
Ulster County, 0.35 mi SW of Honk Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.746, -74.384

Trees were reported down on wires in Napanoch due to strong thunderstorm winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyThe tornado archive for New York, 2011Warnings in New York, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298268, 298653, 298656, 298663, 298676, 298700, 298710, 298717, 298711, 298714, 298835, 298836.